Alert archive / Hawaii / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 3, 2011, 1:33 PM HST for Kauai County, Hawaii. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2011, 1:33 PM HST (23:33 UTC)
- Expired
- Mar 3, 2011, 2:00 PM HST
- In force
- 27 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 42 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 8:12 AM HST | Severe Thunderstorm Watch | SPC | 134 days |
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
090 WUHW50 PHFO 032333 SVRHFO HIC007-040000- /O.NEW.PHFO.SV.W.0003.110303T2333Z-110304T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 133 PM HST THU MAR 3 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 200 PM HST * AT 128 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF POLIHALE...OR JUST SOUTHWEST OF KOKEE STATE PARK...MOVING TO THE NORTHEAST AT 35 MPH. DAMAGING WINDS TO 60 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS POTENTIALLY IMPACTED INCLUDE... KALALAU VALLEY...NA PALI STATE PARK...WAINIHA...HAENA...PRINCEVILLE AND HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2247 15957 2235 15937 2198 15965 2208 15981 TIME...MOT...LOC 2333Z 212DEG 30KT 2211 15968 $$ R BALLARD
1 follow-up statement
179 WWHW50 PHFO 032358 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 158 PM HST THU MAR 3 2011 HIC007-040005- /O.EXP.PHFO.SV.W.0003.000000T0000Z-110304T0000Z/ KAUAI IN KAUAI- 158 PM HST THU MAR 3 2011 ...SEVERE THUNDERSTORM WARNING FOR KAUAI EXPIRES AT 200 PM HST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OFFSHORE...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 200 PM. LAT...LON 2247 15957 2235 15937 2198 15965 2208 15981 TIME...MOT...LOC 2355Z 212DEG 30KT 2227 15958 $$ R BALLARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 10:22 AM HST, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 3, 10:22 AM HST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1022 AM HST THU MAR 3 2011 .SYNOPSIS... A DEVELOPING LOW PRESSURE SYSTEM WILL PASS NORTH OF KAUAI TONIGHT... BRINGING HEAVY RAINFALL AND GUSTY SOUTHWEST WINDS...ESPECIALLY TO KAUAI AND OAHU. THE LOW WILL BRING A FRONT TO KAUAI AND OAHU ON FRIDAY...WITH THE FRONT MOVING TO MAUI COUNTY ON SATURDAY...AND THE BIG ISLAND ON SUNDAY...BEFORE DISSIPATING ON MONDAY. BREEZY NORTHEAST WINDS WILL FOLLOW THE FRONT...WITH TRADE WINDS RETURNING BY SUNDAY...AND CONTINUING FOR MOST OF NEXT WEEK. && .DISCUSSION... CURRENTLY...HIGH PRESSURE CENTERED FAR ENE OF THE ISLANDS HAS AN ASSOCIATED RIDGE THAT EXTENDS WSW TO WATERS S OF THE BIG ISLAND... WHILE A COMPLEX AREA OF LOW PRESSURE EXISTS JUST WNW OF KAUAI. THIS SYNOPTIC SITUATION HAS LED TO INCREASED S WINDS NEAR KAUAI THIS MORNING...WITH RADAR DETECTING NUMEROUS SHOWERS OVER KAUAI AND SURROUNDING WATERS...AND OVER WATERS W OF OAHU. A TROUGH ALOFT IS NOTED ON WATER VAPOR IMAGERY...ABOUT 600 MILES WEST OF KAUAI...BUT IT/S EFFECTS ARE ALREADY BEING FELT...IN THE FORM OF INCREASED WINDS OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND...WHERE A HIGH WIND WARNING IS NOW IN EFFECT. A HIGH WIND WATCH FOR THE SUMMIT OF HALEAKALA REMAINS IN EFFECT FOR TONIGHT...AS THIS SAME TROUGH IS EXPECTED TO BRING INCREASED WINDS THERE AS WELL. THE FORECAST CALLS FOR A DEVELOPING SURFACE LOW...WITH SIGNIFICANT SUPPORT ALOFT...TO PASS N OF KAUAI TONIGHT...AND TRACK ENE. THE PASSAGE OF THE SURFACE LOW AND TROUGH ALOFT WILL BRING UNSETTLED WEATHER TO KAUAI AND OAHU...WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. THE LOW WILL PUSH A FRONT TOWARD KAUAI AND OAHU...WITH INCREASING MOISTURE AND INSTABILITY AHEAD OF THE FRONT BRINGING THE THREAT OF THUNDERSTORMS...SOME OF WHICH COULD PRODUCE STRONG AND GUSTY WINDS. IN FACT...ISOLATED STRONG CELLS ARE NOTED OVER WATERS BOTH TO THE NW...AND S...OF KAUAI. IN ADDITION...SYNOPTIC SCALE S TO SW WINDS ARE EXPECTED TO INCREASE TO NEAR ADVISORY LEVELS OVER THE LOWER ELEVATIONS OF KAUAI AND OAHU TONIGHT AND FRIDAY... ESPECIALLY AS THEY ACCELERATE OVER THE N AND E SIDES OF THE ISLANDS. THE FRONT...MARKED BY A WIND SHIFT FROM SW TO N...IS EXPECTED TO PASS OVER KAUAI FRIDAY MORNING...AND OAHU FRIDAY AFTERNOON...MOVING TO MAUI COUNTY FRIDAY NIGHT AND SATURDAY. THE FRONT SHOULD BE GRADUALLY WEAKENING BY THAT TIME...BUT A SECONDARY SHORT WAVE TROUGH ALOFT COULD RE-ACTIVATE THE BOUNDARY SATURDAY NIGHT INTO SUNDAY... POSSIBLY INCREASING THE THREAT OF THUNDERSTORMS OVER WINDWARD MAUI AND BIG ISLAND WATERS. LATEST GUIDANCE INDICATES LOW LEVEL MOISTURE ASSOCIATED WITH THE FRONT WILL SPREAD TO WINDWARD BIG ISLAND ON SUNDAY...WITH THE MOISTURE AXIS DISSIPATING ON MONDAY...AS LOW LEVEL CONVERGENCE AND UPPER LEVEL SUPPORT WANE. AS THE FRONT PASSES A PARTICULAR ISLAND...EXPECT A WIND SHIFT TO THE N AND NE...AND A GRADUAL DRYING TREND. THESE BREEZY NE WINDS WILL BE SUPPORTED BY HIGH PRESSURE PASSING N OF THE ISLANDS...WITH THE HIGH TRACKING STEADILY E INTO EARLY NEXT WEEK. THUS BREEZY NE WINDS AFTER THE FRONT WILL VEER TO THE E AND WEAKEN BY EARLY NEXT WEEK...WITH TYPICAL TRADE WIND WEATHER TO START THE WEEK. POTENTIALLY WETTER TRADE WIND WEATHER FOR LATER NEXT WEEK. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVER THE STATE FROM OAHU E TODAY. MVFR CONDITIONS WITH OCCASIONAL MOUNTAIN OBSCURATION ARE EXPECTED TO CONTINUE FOR KAUAI AS NUMEROUS SHOWERS DEVELOP AHEAD OF AN APPROACHING COLD FRONT. ISOLATED HEAVY SHOWERS WILL BRING CEILINGS AND VISIBILITIES BRIEFLY TO IFR CATEGORY THROUGH THE AFTERNOON OVER KAUAI AND THE SURROUNDING COASTAL WATERS. CONDITIONS WILL DETERIORATE TONIGHT AND EARLY FRIDAY FROM W TO E AS THE COLD FRONT CONTINUES TO ADVANCE E...AND ADDITIONAL AIRMETS FOR MOUNTAIN OBSCURATION MAY BE NEEDED FOR OAHU AND SOME PARTS OF MAUI COUNTY. STRONG SW WINDS WILL LIKELY REQUIRE AN AIRMET FOR LOW LEVEL TURBULENCE ACROSS MUCH OF THE STATE TO THE N AND E OF THE MOUNTAIN RANGES. IN ADDITION...THE THREAT OF THUNDERSTORMS WILL INCREASE OVER KAUAI AND OAHU THROUGH TONIGHT AND EARLY FRIDAY AS THE AIRMASS DESTABILIZES. && .MARINE... A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH FRIDAY FOR WATERS AROUND KAUAI AND OAHU...AS WELL AS LEEWARD MAUI COUNTY COASTAL WATERS...DUE TO THE INCREASING WINDS...AND COMBINED SEAS NEARING 10 FEET. A GALE WARNING IS IN EFFECT TONIGHT AND FRIDAY FOR THE OFFSHORE WATERS...AS GALE FORCE WINDS ARE EXPECTED IN ASSOCIATION WITH THE DEVELOPING SURFACE LOW THAT TRACKS ACROSS THE N PORTION OF THE OFFSHORE WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. HIGH WIND WARNING UNTIL 6 PM HST FRIDAY FOR BIG ISLAND SUMMITS. HIGH WIND WATCH FROM 6 PM HST THIS EVENING THROUGH FRIDAY AFTERNOON FOR HALEAKALA SUMMIT. SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY LEEWARD WATERS. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:43 PM HST | High Wind Watch | HFO | Hawaii, Kalawao | 24 hr |
| Mar 2, 3:47 PM HST | Small Craft Advisory | HFO | 48 hr | |
| Mar 3, 1:27 AM HST | Areal Flood Advisory | HFO | Kauai | 2 hr |
| Mar 3, 3:35 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
| Mar 3, 7:00 AM HST | Areal Flood Advisory | HFO | Kauai | 8 hr |
| Mar 3, 7:35 AM HST | High Wind Warning | HFO | Hawaii, Kalawao | 44 hr |
| Mar 3, 10:20 AM HST | Special Marine Warning | HFO | 85 min | |
| Mar 3, 11:46 AM HST | Special Marine Warning | HFO | 89 min | |
| Mar 3, 12:05 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 3, 12:57 PM HST | Special Marine Warning | HFO | 33 min | |
| Mar 3, 1:18 PM HST | Special Marine Warning | HFO | 57 min | |
| Mar 3, 1:46 PM HST | Special Marine Warning | HFO | 59 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.